Peripheral Neuropathies

These are the tingling, burning, “bee stings”, “bugs crawling” on skin, “trickling water sensation” on skin, and “electric shock” neurological symptoms and feelings that occur.  It soon became apparent that any increase in TH or iodine would increase my peripheral neuropathy (PN) symptoms.  One of the first signs of PN would be my feet and lower legs getting cold.  If I continued with the increased dosage, the burning and stinging would start.  Continuing further would result in the “trickling water” or “bugs on my legs” feelings starting.  Continuing further would result in the “electric shocks” and “bee stings” starting.  This PN progression also occurred in other parts of my body, in particular, my face.  My “facial neuropathy” had a focal point on my right cheek just below my right eye, and as the PN progressed, this would spread around my eye orbits, across the bridge of my nose to the other side of my face, and even to my upper teeth and upper lip.  My face would often feel “tight” as if the skin were being pulled.  “Electric shock” pains would shoot to and from my inner ears, and the “bugs” or “water trickling” would occur on my scalp and anywhere else on my body.

As little as 1.25 ug T3 or 4-5 ug of Iodine or 6.25 ug T4 could cause the beginning of this progression.  Even the “dosage cycles” would often cause the coldness and mild PN in my feet and legs.  For the first couple of hours after taking the dose, my feet and legs would get cold with mild PN, and this would wear off when I entered the “sweet spot”.  If I continued taking the increased dose day after day, symptoms would progress as described above and not die off, indicating I was overall “too high”.  My feet became my monitoring symptom as the first clue that I was going “hyper” during flares, for example.  Feeling these cold feet meant that I had to make a slight adjustment in my meds until the flare ended, or I could figure out why I was flaring.  Remember that the thing about flares, is that the effects of T3 and Iodine will be felt first pretty quickly – but depending on the severity and duration of the flare – the longer term effects of T4 will develop as well.  It was important for me to recognize this so I didn’t attempt to “overcompensate” when I was correcting.  Sometimes I just had to recognize that T4 was contributing and wait it out a bit.  The delayed effects of T4 rising and falling make the “manual attempts at homeostasis” quite a challenge.  It is a much longer cycle, and T3 and Iodine, with their shorter half lives of 4-6 hours, will be cycling within this longer delayed T4 cycle.

In Dec 2012 I experienced another massive flare, and I would say the neuromuscular symptoms, and in particular the PN symptoms, progressed overall.  This may be due to additional problems separate from the TH-related issues developing, or, it may be a progression of the TH-related issues as my thyroid gland and axis slowly deteriorate.  The PN in my feet and legs felt more or less permanent to a mild level, with the “burning” and “stinging” feeling.  My arms and hands developed PN at times.  After my Subacute Thyroiditis attack in August 2014, my tongue started tingling and going numb, and I started losing taste.  My entire body and head experienced that “buzzing” feeling, as if my finger was stuck in an electric socket.  I started getting the electric shocks in my left leg and my entire body would jerk when this happened; it was like I had touched an electric fence.  Iodine continued to affect these symptoms greatly, so staying on an extremely low iodine diet was key to attempting to control these symptoms.  The problem with this was that this greatly increased my risk of flares, of course, both in an immediate sense and as I slowly went hypo overall over time (the more “hypo” I am, the more that flaring will occur due to a perceived cellular deficit of TH).  In fact, I did try to decrease my iodine intake even more, and much of the neuropathy and other symptoms started improving, but at a cost.  Since my body seems to “preferentially utilize iodine for energy”, within a few days, I became fatigued with what I call the “hypo” fatigue – no burning legs or neuropathy or weakness or tendon pain – but incredible chronic fatigue that left me non-functional again.  I had to start increasing my iodine again, and deal with an increase in the neuro symptoms as a result.  Again, it was always a balancing act between the “hyper” symptoms, and the “hypo” symptoms in me.

I have read accounts of some flox victims who received the antibiotic intravenously, and within minutes developed severe, burning, unrelenting neurological pain throughout their body.  After my experiences with T3 and Iodine, I can believe this.  Taking tiny amounts of oral T3 or iodine would bring on these neurological symptoms immediately.  I can’t imagine what would have happened if I had gotten an I.V. dose of an FQ while in this state — I think I would have felt like I was dying from electrocution, and I’m sure I would not have survived it.   In my case, I suspect the FQ would have caused, among all the other things it causes, a severe thyrotoxic reaction in my thyroid gland, and given the now extreme sensitivity of all my non-thyroidal cells to T3 and Iodine, I would imagine the resulting neuropathy would have been swift and extreme.

Although I focus mostly on how TH/Iodine affected my floxing symptoms, there was no doubt that other steroid hormones did so as well.  Thyroid hormone receptors belong to a “superfamily” of nuclear receptors, which include receptors for steroids such as estrogen, progesterone, cortisol, and other steroids, but also Vitamin D, retinoic acid (Vitamin A), fatty acids, xenobiotics, and others.  These receptors, which share a conserved common general structure, control gene networks that have profound effects on growth, development, and homeostasis.   Since I believe there is a strong overall hormonal component to FQ induced damage, I question whether damage to some part of this common receptor complex is occurring.   At any rate, all the steroid and neuroendocrine hormones affect and are greatly affected by each other, with the potential for considerable cross-talk between various hormone-activated pathways.   And in my case, this interrelationship became clear when using or doing trials of estrogen, progesterone, testosterone, DHEA, and cortisol as well as thyroid hormone.

Estrogen really exacerbated my neurological symptoms in the immediate sense.  I was using topical estrogen cream, and when I would first administer it, I could literally feel it coursing through my bloodstream as there were immediate symptoms of this bolus of “estrogen excess”.  This included immediate increases in the PN in my feet and legs, and often throughout the rest of my body as well.  This would typically wear off within an hour, as the estrogen was integrated into my body, probably via binding proteins and intracellular uptake.  However, I was as sensitive to estrogen as I was anything else, and even a tiny dab of cream more or less, could make the difference in my symptoms overall.  If I was accumulating too much estrogen overall, my overall neurological symptoms would increase.  As with thyroid hormone, I had to find the “sweet spot” of not too much, not too little (which brought on its own disabling symptoms).  There is a lot of research that suggests the overall neuroprotective effects of estrogen.  So I assume that’s true; however, it’s also true that in my experience estrogen was capable of exacerbating my neuro symptoms, both in the immediate sense when I experienced “application excesses” and over the long term if I provided too much estrogen chronically overall.   Research shows there are estrogen and other steroid hormone receptors within the thyroid gland, and this became painfully clear to me as well during my course of Subacute Painful Thyroiditis.  Not only did iodine make my thyroid gland swell, but every dose of estrogen I took made my thyroid gland swell and become more painful for the first hour or so – which in turn increased all my thyroid-related systemic symptoms as well.

 

Table Of Contents